Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 52, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 3, 1998, 10:43 PM EDT for Bryan County, Bulloch County, Georgia. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1998, 10:43 PM EDT (02:43 UTC)
- Expired
- May 3, 1998, 11:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Bryan County, GA, Bulloch County, GA
The radar
The Charleston,SC radar (KCLX), 72 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 11:08 PM EDT | Hail 1 | Pembroke, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 7:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -216 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 040244 RRA SVRCHS GAC029-031-040330- BULLETIN...IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 1043 PM EDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BRYAN COUNTY IN SOUTHEASTERN GEORGIA SOUTHERN BULLOCH COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 1130 PM EDT * AT 1040 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN EVANS COUNTY NEAR CLAXTON... MOVING NORTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GROVELAND BY 1055 PM PEMBROKE BY 1105 PM CROSSING I-16 BETWEEN 1105 AND 1120 PM DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! ML
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:42 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, May 3, 8:42 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 842 PM EDT SUN MAY 3 1998 SATIMG/WSR-88D INDICATE AN AREA OF TSTMS OVR MUCH OF THE SOUTHERN HALF OF GA ATTM. THE AREA CONTINUES TO MOVE EASTWARD. ATL...WITH THE AREA OF PRECIP AS LARGE AS IT IS...HOW ABOUT A 50% POP FOR SE GA? CAE...TEMPS ALREADY IN THW LWE 60S (62 CHS/61 OGB) AROUND 60 MIGHT BE BETTER...SINCE THERE WL BE SOME BREAKS IN THE CLOUDS AS SHOWN BY SATIMG. CWF...DO. NOT EXPECT TO MAKE ANY MAJOR CHANGES ON CWF. .CHS...NONE. JH
In the hours before
Special weather statement, May 3, 5:33 PM EDT, 5 hours 10 minutes before
AMZ330-335-350-352-354-374-GAZ087-088-099>101-114>119-137>141- 901>905-SCZ040-042>045-047>050-903>907-032300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 533 PM EDT SUN MAY 3 1998 ...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST PORTIONS OF SOUTH CAROLINA AND GEORGIA HAS BEEN DISCONTINUED... A LINE OF STRONG TO SEVERE THUNDERSTORMS WHICH MOVED THROUGH THE AREA DURING THE LATE AFTERNOON HOURS IS NOW OFF THE COAST. MANY REPORTS OF LARGE HAIL AND WIND DAMAGE WERE RECEIVED BY THIS OFFICE. THE THREAT FOR SEVERE WEATHER HAS ENDED FOR NOW...HOWEVER MORE THUNDERSTORMS DEVELOPING IN WESTERN GEORGIA MAY THREATEN THE AREA AGAIN LATER THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO STATIONS FOR FURTHER INFORMATION...UPDATES...WATCHES OR WARNINGS. TJR
Local storm report, May 3, 5:35 PM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
535 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM MARTIN SC WIND DAMAGE
05/03/98 ALLENDALE TREES DOWNED ACROSS ROAD
AND POWER LINES WITHIN 10
MILE RADIUS - DISPATCH
REPORT
ML/DGLocal storm report, May 3, 5:35 PM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
535 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM MARTIN SC WIND DAMAGE
05/03/98 ALLENDALE TREES DOWNED ACROSS ROAD
AND POWER LINES WITHIN 10
MILE RADIUS - DISPATCH
REPORT
ML/DGLocal storm report, May 3, 6:04 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
604 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM LINCOLNVILLE SC WIND DAMAGE
05/03/98 CHARLESTON TREES/TREE LIMBS DOWNED
LINCOLNVILLE RD (TIME OF
EVENT ESTIMATED)
DISPATCH REPORTLocal storm report, May 3, 6:04 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
604 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM LINCOLNVILLE SC WIND DAMAGE
05/03/98 CHARLESTON TREES/TREE LIMBS DOWNED
LINCOLNVILLE RD (TIME OF
EVENT ESTIMATED)
DISPATCH REPORTLocal storm report, May 3, 6:58 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
658 PM EDT SUN MAY 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 15 SE BEAUFORT SC .88 INCH HAIL
05/03/98 BEAUFORT FRIPP ISLAND SECURITY.
NICKEL HAILThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:21 PM EDT | Severe Thunderstorm Warning | CHS | Tattnall | 49 min |
| May 3, 10:29 PM EDT | Severe Thunderstorm Warning | CHS | Evans | 36 min |
| May 3, 10:55 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, Long | 30 min |
| May 3, 11:21 PM EDT | Severe Thunderstorm Warning | CHS | Chatham, Effingham | 34 min |
| May 4, 3:07 AM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Candler | 48 min |
| May 4, 4:00 AM EDT | Severe Thunderstorm Warning | CHS | Effingham | 50 min |
| May 4, 12:48 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 47 min |
| May 4, 1:03 PM EDT | Severe Thunderstorm Warning | CHS | Tattnall | 62 min |
| May 4, 1:52 PM EDT | Severe Thunderstorm Warning | CHS | Liberty, Long | 63 min |
| May 4, 1:55 PM EDT | Severe Thunderstorm Warning | CHS | Tattnall | 35 min |
| May 4, 2:17 PM EDT | Severe Thunderstorm Warning | CHS | Bryan | 48 min |
| May 4, 2:34 PM EDT | Severe Thunderstorm Warning | CHS | Effingham | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.